What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Oct 16, 4:44 PM EST, 9 minutes earlier.
Area forecast discussion, Oct 16, 4:44 PM EST, 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
544 PM EDT Sat Oct 16 2021
.SYNOPSIS...
A cold front will exit our region this evening. It will turn
much cooler and breezy behind the cold front, with some showers
Sunday into Monday.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Severe Thunderstorm Watch 529 in effect until 7 PM for Windham
County VT, Dutchess County in NY, the Berkshires and Litchfield
Hills...
Line of showers and isolated thunderstorms now mainly into
Western New England but slow to exit Dutchess County. Some
isolated damaging wind gusts still possible in those areas. NY
State Mesonet profilers in southern NY showing less speed shear
and less wind above the boundary layer.
Once the line exits, some periods of showers through the rest
of the evening as temperatures fall and west to northwest winds
will persist through the night. Wind off the lakes, where
rapidly cooling boundary layer temperatures and shallow
instability will support clouds and showers off the lakes
through the night. All areas should see mostly cloudy tonight ,
although, the Hudson Valley from the Capital Region and points
south into NW CT could see periods of breaks. Lows tonight in
the mid 40s to around 50 with cooler in the southern
Adirondacks.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
Upper energy tracks through southeastern Canada Sunday, exiting
Monday with the deepening mean upper trough axis tracking
through our region by Sunday night. Once the mean upper trough
axis tracks through, the deeper cold air will be over our
region.
Low level flow off the Great Lakes will persist through Monday,
with clouds and showers especially in the southern Adirondacks
and western Mohawk Valley. Scattered showers even into the
Schoharie Valley, Lake George Saratoga Region, southern VT and
Berkshires. Some snow flakes could mix in Sunday night and
Monday morning in the southern Adirondacks.
By Monday night into Tuesday, upper energy exits and gradual
improving sky but cold airmass will be slow to exit. The
beginning of warm advection possible through the day Tuesday.
Highs Sunday in the 50s to around 60. Monday in the 40s to
lower 50s with some mid 50s mid Hudson Valley. Highs Tuesday in
the 50s to lower 60s with perhaps some mid 60s mid Hudson
Valley.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
The long term period will feature temperatures near to slightly
above normal for the middle of the work week, but by next weekend
temperatures may fall to below-normal levels. The period will start
off dry, but a cold frontal passage Thursday night or Friday may
bring a chance for some showers. Uncertainty is high towards the end
of the forecast period, but nevertheless there is the possibility
for some more unsettled weather. See below for more details...
The long term period begins Tuesday night with an upper-low located
to the Northeast near Nova Scotia. A lobe of vorticity is expected
to rotate around the periphery of this upper low and approach our
area from the north/northeast overnight. Forcing does not look
particularly strong and moisture will be fairly limited, so not
expecting any showers, but increasing mid-level clouds are possible
overnight. Therefore, temperatures may be a few degrees warmer than
they otherwise might be. Current forecast is for lows in the upper
30s for the high terrain and mid/upper 40s elsewhere.
Wednesday through Thursday morning...The upper low moves off to the
east and heights rise aloft as upper-level ridging builds into the
area Wednesday, with the ridge expected to remain over our region
through Thursday morning. Therefore, tranquil weather is expected
during this timeframe. With a large surface anticyclone located off
the southeast coast, winds will also become more westerly for our
area, which will result in weak warm air advection into our area for
Wednesday afternoon into Thursday. Highs Wednesday will be near to
slightly above normal, with mid 50s (high terrain) to mid 60s
(valleys) across the region. Lows Wednesday night will be mainly in
the 40s.
Thursday afternoon into Friday, upper-level ridging moves eastward,
and an upper-level low will drop southward across Canada towards the
Great Lakes. Meanwhile, an upper-level shortwave is expected to
rotate around the periphery of this upper low and may become
negatively tilted as it crosses our region. At the surface, an area
of low pressure is expected to develop over/near the Great Lakes in
response to the upper forcing and will drag a cold front across our
area Friday as it passes to our north. Therefore, there will be a
chance for showers late Thursday into Friday with the best chance
for northwestern areas closer to the best upper-level forcing. With
warm air advection ahead of the cold front, highs Thursday will once
again be slightly above normal (upper 50s in the high terrain to
upper 60s in the valleys). Warm lows (for this time of year) are
expected Thursday night as well with most areas in the 40s to around
50 for the Mid Hudson Valley. With the cold front slowly passing
through our region Friday, highs may remain in in the 40s for our
Adirondack zones behind the front with locations in the Mid Hudson
Valley climbing into the mid 60s again before the frontal passage.
Friday night and Saturday, forecast uncertainty increases
substantially. Guidance is struggling with the placement of the
upper low. The Euro and CMC keep it near the Great Lakes region,
while the GFS brings the much further east. The Euro and CMC
therefore stall the cold front near or over our region and have
continued chances for showers as upper impulses rotate around the
main upper low. The GFS pushes the cold front well to our south with
850 mb temperatures approaching -10C in the Adirondacks during this
same time period. Due to the high uncertainty and the long lead
time, went very close to NBM guidance for this portion of the
forecast. Even the "warmer" solution has would put give us slightly
below normal daytime high temperatures on Saturday with 40s and 50s
region-wide and lows in the 30s and 40s Saturday night. However, it
is worth mentioning that temperatures could be several degrees
colder than the current forecast if a GFS-like solution were to
verify.
&&
.AVIATION /22Z SATURDAY THROUGH THURSDAY/...
VFR conditions exist early this afternoon amid multilayer clouds.
Main feature of interest is a strong cold front approaching from the
west. Expect a narrow rainband, perhaps with embedded thunder, to
accompany the front, with wind gusts in excess of 40 kt and briefly
heavy rain resulting in IFR vsbys and MVFR cigs possible. Expect
this line to pass through KGFL/KALB between 20-22Z, KPOU 21-23Z, and
KPSF 22-24Z. Showers and MVFR conditions may linger for a few hours
behind this line before clouds scatter out overnight. MVFR cigs will
likely linger at KPSF for most of the night. VFR conditions are
expected to prevail Sunday morning into the afternoon, but a BKN
stratocu deck with isolated to scattered showers is expected to
develop late morning into the afternoon.
Southerly to southeasterly winds gusting to 20-30 kt will continue
to be found before the frontal passage. Winds may gust in excess of
40 kt along the front from variable directions. Winds will turn west
to northwest at around 10 kt behind the front into the overnight
hours and into Sunday afternoon.
Outlook...
Sunday Night: Moderate Operational Impact. Chance of SHRA.
Monday: Moderate Operational Impact. Breezy. Chance of SHRA.
Monday Night: Low Operational Impact. Slight Chance of SHRA.
Tuesday: Low Operational Impact. Breezy. NO SIG WX.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: No Operational Impact. NO SIG WX.
Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: Low Operational Impact. NO SIG WX.
&&
.FIRE WEATHER...
A cold front will exit our region this evening. It will turn
much cooler and breezy behind the cold front, with some showers
Sunday into Monday.
RH values will be above 60 percent through Monday.
Winds will be northwest at 15 mph through Monday with some gusts
to 30 mph Sunday afternoon and Monday afternoon.
&&
.HYDROLOGY...
A band of showers and isolated thunderstorms this afternoon and
evening will bring rainfall totals in the 0.50 to 1.50 inch
range. There could be some ponding of water on roadways.
Even though there will be some showers around Sunday into
Monday, any additional QPF through early this week should be
hydrologically insignificant. Dry weather returns Tuesday into
Wednesday.
For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.
&&
SYNOPSIS...NAS
NEAR TERM...NAS
SHORT TERM...NAS
LONG TERM...Main
AVIATION...Thompson
FIRE WEATHER...NAS
HYDROLOGY...NAS
Hazardous weather outlook, Oct 16, 4:51 PM EST, 2 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
551 PM EDT Sat Oct 16 2021
CTZ001-013-MAZ001-025-NYZ065-066-VTZ014-015-171100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Western Dutchess-Eastern Dutchess-Western Windham-
Eastern Windham-
551 PM EDT Sat Oct 16 2021
...SEVERE THUNDERSTORM WATCH 529 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, Dutchess County in New York and Windham County
in southern Vermont.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
NYZ032-033-038>043-047>054-058>061-063-064-082>084-VTZ013-171100-
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Northern Saratoga-Northern Warren-Northern Washington-
Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Western Greene-Eastern Greene-Western Columbia-Eastern Columbia-
Western Ulster-Eastern Ulster-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-
551 PM EDT Sat Oct 16 2021
This Hazardous Weather Outlook is for Bennington County in southern
Vermont and eastern New York with the exception of Dutchess County.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Oct 16, 4:18 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
518 PM EDT SAT OCT 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND DMG 2 NNW OLIVE 41.95N 74.24W
10/16/2021 ULSTER NY FIRE DEPT/RESCUE
TREE AND WIRES DOWN AT RT 28A AND BRODHEAD RD. TIME
STIMATED FROM RADAR.
&&
EVENT NUMBER ALY2104651
MEMSpecial weather statement, Oct 16, 4:24 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Albany NY
524 PM EDT Sat Oct 16 2021
MAZ001-025-NYZ060-061-162200-
Northern Berkshire MA-Southern Berkshire MA-Eastern Columbia NY-
Western Columbia NY-
524 PM EDT Sat Oct 16 2021
...A strong thunderstorm will impact portions of Berkshire and
eastern Columbia Counties through 600 PM EDT...
At 523 PM EDT, Doppler radar was tracking a strong thunderstorm over
Austerlitz, or near Chatham, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Pittsfield, Great Barrington, Chatham, Lee, Lenox, Copake, New
Lebanon, Becket, Austerlitz, Otis, East Windsor, Housatonic,
Berkshire, Dalton, Lanesborough, Hinsdale, Stockbridge, Hillsdale,
Canaan and Richmond.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead
to localized poor drainage flooding. Do not drive your vehicle
through flooded roadways.
A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
western Massachusetts...and east central New York.
&&
LAT...LON 4247 7298 4239 7301 4238 7302 4239 7306
4238 7307 4233 7306 4231 7303 4231 7300
4225 7300 4218 7303 4208 7355 4247 7364
4256 7298
TIME...MOT...LOC 2123Z 249DEG 30KT 4230 7351
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
WASULASpecial weather statement, Oct 16, 4:27 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Albany NY
527 PM EDT Sat Oct 16 2021
CTZ001-013-NYZ065-066-162200-
Southern Litchfield CT-Northern Litchfield CT-Eastern Dutchess NY-
Western Dutchess NY-
527 PM EDT Sat Oct 16 2021
...A strong thunderstorm will impact portions of southwestern
Litchfield and southern Dutchess Counties through 600 PM EDT...
At 526 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cold Spring, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
New Milford, Beacon, Pawling, Wappingers Falls, Kent, Fishkill,
Hopewell Junction, Myers Corner, Wingdale, Dover Plains,
Gaylordsville, East Fishkill, Beekman, Bridgewater, Stormville, Baker
Corner, South Dover, Hoxie Corner, New Hamburg and Candlewood Trails.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead
to localized poor drainage flooding. Do not drive your vehicle
through flooded roadways.
A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
northern Connecticut...and east central New York.
&&
LAT...LON 4155 7398 4158 7395 4161 7395 4181 7347
4151 7330 4149 7333 4147 7331 4149 7337
4151 7339 4149 7344 4152 7344 4163 7350
4165 7349 4167 7352 4153 7353 4149 7393
4145 7397 4146 7397
TIME...MOT...LOC 2126Z 251DEG 21KT 4145 7391
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
WASULALocal storm report, Oct 16, 4:31 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ALBANY NY
531 PM EDT SAT OCT 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0104 PM TSTM WND DMG 3 E HERKIMER 43.03N 74.94W
10/16/2021 HERKIMER NY FIRE DEPT/RESCUE
TREE AND WIRES DOWN ON SMALL BUSH ROAD
0110 PM TSTM WND DMG DOLGEVILLE 43.10N 74.77W
10/16/2021 HERKIMER NY 911 CALL CENTER
TREES AND WIRES DOWN IN VILLAGE OF DOLGEVILLE WITH SOME
ON RESIDENCES. TREES DOWN IN SALISBURY ALSO.
0110 PM TSTM WND DMG 1 NNE DOLGEVILLE 43.11N 74.77W
10/16/2021 HERKIMER NY TRAINED SPOTTER
STRUCTURAL DAMAGE TO SOME HOUSES ON N. HELMER AVE.
DAMAGE TO ROOFS, CHIMNEYS AND FENCES BLOWN DOWN.
0115 PM TSTM WND DMG 1 E STRATFORD 43.18N 74.67W
10/16/2021 FULTON NY EMERGENCY MNGR
SEVERAL TREES DOWN AND SOME SNAPPED 15 FEET ABOVE THE
GROUND. TREES REPORTED DOWN IN THE SAME DIRECTION. ROUTE
29A AND SEELY ROAD.
0220 PM TSTM WND DMG LAKE LUZERNE-HADLEY 43.32N 73.84W
10/16/2021 WARREN NY DEPT OF HIGHWAYS
ROUTE 9N CLOSED AT BEN ROSA ROAD DUE TO DOWNED TREE.
0354 PM TSTM WND DMG 2 N BOICEVILLE 42.03N 74.26W
10/16/2021 ULSTER NY FIRE DEPT/RESCUE
LOW HANGING TREE ON WIRES. TIME ESTIMATED FROM RADAR.
0355 PM TSTM WND DMG 2 NNW OLIVE 41.95N 74.24W
10/16/2021 ULSTER NY FIRE DEPT/RESCUE
TREE AND WIRES DOWN AT RT 28A AND BRODHEAD RD. TIME
STIMATED FROM RADAR.
0357 PM TSTM WND DMG KERHONKSON 41.78N 74.30W
10/16/2021 ULSTER NY FIRE DEPT/RESCUE
TREE AND WIRES DOWN WITH TRANSFORMER FIRE ON FOORDMORE
RD. TIME ESTIMATED FROM RADAR.
&&
EVENT NUMBER ALY2104644 ALY2104645 ALY2104646 ALY2104648 ALY2104647
ALY2104650 ALY2104651 ALY2104649
IAASpecial weather statement, Oct 16, 4:31 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Albany NY
531 PM EDT Sat Oct 16 2021
VTZ014-015-162215-
Eastern Windham VT-Western Windham VT-
531 PM EDT Sat Oct 16 2021
...Strong thunderstorms will impact portions of northern Windham
County through 615 PM EDT...
At 530 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Londonderry to near West Wardsboro.
Movement was east at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Bellows Falls, Londonderry, Townshend, Saxtons River, Westminster,
West Wardsboro, Windham, Rockingham, Jamaica, Wardsboro, Grafton,
Brookline, Athens, North Westminster, Wardsboro Center, Brockways
Mills, Rawsonville, South Windham, East Jamaica and Bartonsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
southern Vermont.
&&
LAT...LON 4311 7244 4308 7244 4305 7247 4303 7246
4296 7289 4326 7283 4322 7269 4324 7257
4323 7243 4320 7244 4319 7245 4318 7244
4317 7245 4315 7246 4312 7243
TIME...MOT...LOC 2130Z 248DEG 25KT 4325 7276 4306 7280
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DBTSpecial weather statement, Oct 16, 4:35 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Albany NY
535 PM EDT Sat Oct 16 2021
CTZ001-MAZ025-NYZ061-065-066-162215-
Northern Litchfield CT-Southern Berkshire MA-Eastern Dutchess NY-
Eastern Columbia NY-Western Dutchess NY-
535 PM EDT Sat Oct 16 2021
...A strong thunderstorm will impact portions of northwestern
Litchfield, southwestern Berkshire, northern Dutchess and south
central Columbia Counties through 615 PM EDT...
At 534 PM EDT, Doppler radar was tracking a strong thunderstorm over
Millbrook, or 11 miles northeast of Poughkeepsie, moving northeast at
50 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Pleasant Valley, Amenia, Sheffield, Sharon, Pine Plains, Norfolk,
Millbrook, Canaan, Millerton, Sandisfield, Stanfordville, Ashley
Falls, Falls Village, Staatsburg, Bethel, Salisbury, New Marlborough,
Colebrook, Smithfield and Monterey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead
to localized poor drainage flooding. Do not drive your vehicle
through flooded roadways.
A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
northern Connecticut...western Massachusetts...and east central New
York.
&&
LAT...LON 4186 7393 4223 7323 4205 7305 4204 7306
4204 7304 4202 7302 4169 7375
TIME...MOT...LOC 2134Z 226DEG 45KT 4178 7372
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
WASULA